MAUDE Adverse Event Report: CONSOLIDATED MEDICAL EQUIPMENT COMPANY 6" BEND-A-BEAM MALABLE ABC HP; ABC HANDPIECES

CONSOLIDATED MEDICAL EQUIPMENT COMPANY 6" BEND-A-BEAM MALABLE ABC HP; ABC HANDPIECES
Catalog Number 134006
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The used device was returned for evaluation with its original opened packaging.Device catalog and lot numbers were verified.Visual evaluation found the device's distal insulation, adjacent to the electrode, melted and damaged; potentially caused by the flame occurring at the distal end as described in the incident description.However, when functionally tested, the device was observed to activate and function normally.Flaming of the tip or combustion was not observed.A review of the manufacturing documents verified the device was produced per current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.There have been no prior similar reports for the lot number of this device.A historical review of complaint data revealed a total of (b)(4) similar complaints involving (b)(4) devices of which (b)(4) were confirmed.(b)(4).A risk analysis was performed and found this failure mode and occurrence level to be acceptable and consistent with current risk documents.The instructions for use advise the user of the following.Prolonged use of the handpiece causes the tip to become very hot and the tip remains hot for a period after use.Do not allow the tip to come in contact with the patient or others after activation to avoid burns.Always place handpiece in a safe insulated location when not in use, to avoid burns.Use lowest possible power setting on the conmed abc® electrosurgical generator capable of achieving the desired surgical effect.Use shortest effective abc® activation time necessary.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The user facility reported that during an extensive gynecology procedure, a bend-a-beam that was in use caught fire at the distal tip of the handpiece.This event occurred near the end of the procedure, and prior to this incident there were no issues with the device.A new handpiece was used to finish the procedure with no reported procedural delays.No patient injury reported.This report is raised on the basis of a reported malfunction with potential for injury with reoccurrence.

Brand Name
6" BEND-A-BEAM MALABLE ABC HP
Common Device Name
ABC HANDPIECES
Manufacturer (Section D)
CONSOLIDATED MEDICAL EQUIPMENT COMPANY
ave. alejandro dumas no. 11321
complejo industrial chihuahua
chihuahua, CP 11 36
MX  CP 1136
MDR Report Key6911594
Report Number3007305485-2017-00216
Device Sequence Number633730
Product Code GEI
UDI-Device Identifier00653405002751
UDI-Public(01)00653405002751(17)211211(10)201612124
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K961505
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/11/2021
Device Catalogue Number134006
Device Lot Number201612124
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2017
Initial Report FDA Received Date10/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR
Patient Weight79